Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 70, NWS Birmingham, AL

September 19, 2009Chambers County, Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 19, 2009, 11:06 AM CDT for Chambers County, Randolph County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2009, 11:06 AM CDT (16:06 UTC)
Expired
Sep 19, 2009, 2:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Randolph County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 191606
FFWBMX
ALC017-111-191900-
/O.NEW.KBMX.FF.W.0070.090919T1606Z-090919T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF STROUD...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...

* UNTIL 200 PM CDT

* AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM AN AREA OF HEAVY RAIN AND THUNDERSTORMS OVER EAST 
CENTRAL ALABAMA. BASED ON RADAR ESTIMATES...MORE THAN 3 INCHES OF 
RAIN HAS ALREADY FALLEN IN THIS AREA SINCE EARLY THIS 
MORNING...CAUSING AREA STREAMS TO BECOME FILLED.  AN ADDITIONAL 1 TO 
2 INCHES OF RAIN OVER THROUGH 1 PM WILL LIKELY CAUSE MORE 
SIGNIFICANT FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MORRISON CROSS ROADS AND FOSTERS CROSS ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3293 8559 3311 8559 3312 8564 3330 8565
      3336 8564 3349 8564 3350 8562 3350 8535
      3351 8534 3349 8530 3296 8520

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:45 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 19, 6:45 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT SAT SEP 19 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

AREA OF HEAVY RAIN WILL CONTINUE TO LIFT NORTH THROUGH CENTRAL
ALABAMA THIS MORNING. SOILS REMAIN SATURATED FOR ALL BUT THE
SOUTHEASTERN COUNTIES. WILL GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH FOR THE REMAINDER OF THE AREA THROUGH MIDNIGHT SATURDAY AS
ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT.

BROAD AND WEAK UPPER LOW OVER THE CENTRAL PLAINS WILL LIFT TOWARDS
THE NORTHWEST TODAY WITH ANOTHER SHORT WAVE AXIS PASSING OVER THE
STATE. THIS WILL BE ALONG THE FRONT END OF A DEEPENING LONG WAVE
TROUGH OVER THE CENTRAL CONUS. POPS WILL REMAIN HIGH THROUGH
MONDAY WITH MULTIPLE SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT
PASSING THROUGH THE SOUTHEAST.

FOR TUESDAY THROUGH SATURDAY...NOT UNEXPECTEDLY, THE MODELS ARE
WAVERING A BIT ON THE PLACEMENT OF ANOTHER CUTOFF LOW THAT WILL
DROP INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY. THE LATEST
GFS RETROGRADES THIS FEATURE TOWARDS THE FOUR CORNERS REGION WHILE
THE EURO AND CANADIAN KEEP IT FIRMLY OVER THE SOUTH CENTRAL PLAINS
REGION. WILL FOLLOW THE EURO WHICH HAS BEEN FAIRLY CONSISTENT OVER
THE PAST FEW RUNS. THIS WILL KEEP MUCH OF THE SOUTHEAST IN A
FAVORABLE ENVIRONMENT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY...ESPECIALLY DURING THE DAYTIME HOURS WHEN SOME
INSTABILITY CAN AID IN CONVECTIVE DEVELOPMENT. THIS PATTERN WILL
ALSO KEEP TEMPERATURES STEADY IN THE LOWER TO MID 80S FOR HIGHS
AND MID 60S TO LOWER 70S FOR LOWS.

&&

.AVIATION...12Z TAF DISCUSSION.

POOR FLYING CONDITIONS TODAY DUE TO NUMEROUS SHOWERS AND ISOLATED
TSTMS. A VERY COMPLEX PATTERN WITH MINOR UPPER LEVEL IMPULSES
PROVIDING THE PRIMARY TRIGGER FOR WIDESPREAD CONVECTION. CURRENT
UPPER LEVEL IMPULSE OVER NORTH ALABAMA IS MOVING NORTHEAST AND WILL
PRODUCE WIDESPREAD SHOWERS ACROSS ALL TAF SITES EXCEPT KMGM AND
KTOI. DUE TO TROPICAL NATURE OF AIR MASS...CONVECTION WILL CONTAIN
HEAVY RAINFALL RATES AND IFR VSBYS.  NEAR LIFR CIGS AT KMGM AND KTOI
WILL SLOWLY RISE BETWEEN 12Z AND 15Z.

DIFFICULT TO DETERMINE TIMING OF RAINFALL BEYOND 6 HOURS...AND
FORECAST REFLECTS A TREND OF DECREASING SHOWERS BY LATE
MORNING...WITH INCREASING CHANCES IN THE AFTERNOON DUE TO DAYTIME
HEATING.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     80  69  80  68  82 /  80  70  70  60  60
ANNISTON    83  69  83  70  83 /  80  70  70  60  60
BIRMINGHAM  82  70  83  70  83 /  80  60  70  60  60
TUSCALOOSA  84  71  86  70  86 /  80  50  70  40  60
CALERA      82  70  82  69  84 /  80  60  70  50  60
AUBURN      82  67  83  69  81 /  60  50  60  50  60
MONTGOMERY  86  69  86  70  87 /  70  50  60  50  60
TROY        84  68  86  69  86 /  70  40  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL BUT SOUTHEASTERN COUNTIES THROUGH MIDNIGHT.

&&
Hazardous weather outlook, Sep 19, 5:50 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CDT SAT SEP 19 2009

ALZ011>015-017>050-200000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH MIDNIGHT...
...THREAT OF FLASH FLOODING HIGH TODAY...

A FLASH FLOOD WATCH REMAINS IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL
OF THE AREA...EXCEPT THE SOUTHEAST COUNTIES. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH LOCALLY HEAVY
RAINFALL. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY
ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY...
KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY IN THE FLASH FLOOD WATCH AREA.

In the hours before

Local storm report, Sep 19, 8:01 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 SSE MOUNTAIN CREEK    32.64N 86.44W
09/19/2009                   AUTAUGA            AL   EMERGENCY MNGR

            TRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN
            TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE.

&&

MROSE
Local storm report, Sep 19, 9:34 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      4 WNW HILLABEE CREEK    33.09N 85.95W
09/19/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            MARTIN ROAD HAS BEEN CLOSED DUE TO WATER RUNNING OVER THE
            ROAD. RED BARN RD HAS ALSO BEEN CLOSED.

&&

GOLDEN
Local storm report, Sep 19, 10:21 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 S KELLYTON            32.97N 86.03W
09/19/2009                   COOSA              AL   LAW ENFORCEMENT

            COUNTY ROAD 119 CLOSED DUE TO WATER OVER BRIDGE.
            ADDITIONAL ROADS ALSO CLOSED ACROSS THE COUNTY...CR 16,
            CR 112, CR 37.

&&

GOLDEN
Local storm report, Sep 19, 10:34 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 NE SULLIGENT          33.91N 88.11W
09/18/2009                   LAMAR              AL   EMERGENCY MNGR

            ALL 4 LANES OF HWY 278 CLOSED NEAR SULLIGENT DUE TO WATER
            OVER THE ROAD.

&&

GOLDEN
Local storm report, Sep 19, 10:46 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       WEDOWEE                 33.31N 85.49W
09/19/2009  E3.50 INCH       RANDOLPH           AL   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED ON A FEW STREETS IN THE
            CITY.

&&

GOLDEN
Local storm report, Sep 19, 11:05 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      5 NNE GOLDVILLE         33.15N 85.75W
09/19/2009                   CLAY               AL   EMERGENCY MNGR

            HWY 49 IS IMPASSABLE NEAR REDS CATFISH CABIN.

1045 AM     FLASH FLOOD      4 N GOODWATER           33.12N 86.05W
09/19/2009                   CLAY               AL   EMERGENCY MNGR

            COUNTY ROAD 7 CLOSED IN BROWNSVILLE.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTFlash Flood WarningBMXTuscaloosa96 min
Sep 18, 7:18 PM CDTAreal Flood AdvisoryBMXLamar117 min
Sep 18, 7:29 PM CDTFlash Flood WarningBMXLamar2 hr
Sep 18, 7:36 PM CDTAreal Flood AdvisoryBMXFayette, Walker114 min
Sep 18, 8:01 PM CDTFlash Flood WarningBMXFayette3 hr
Sep 18, 8:11 PM CDTFlash Flood WarningBMXWalker2 hr
Sep 18, 8:23 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 18, 11:49 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery56 min
Sep 19, 12:39 AM CDTFlash Flood WarningBMXAutauga, Elmore3 hr
Sep 19, 2:54 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair111 min
Sep 19, 3:20 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Talladega115 min
Sep 19, 5:15 AM CDTAreal Flood AdvisoryBMXClay, Coosa2 hr
Sep 19, 6:33 AM CDTRiver Flood WarningBMXJefferson3 hr
Sep 19, 8:23 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Sep 19, 9:21 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
Sep 19, 9:34 AM CDTFlash Flood WarningBMXClay, Coosa, Talladega, Tallapoosa3 hr
Sep 19, 11:35 AM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr
Sep 19, 12:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 19, 12:45 PM CDTFlash Flood WarningBMXBibb, Perry, Shelby3 hr
Sep 19, 3:42 PM CDTFlash Flood WarningBMXAutauga, Bibb, Chilton, Dallas, Perry4 hr
Sep 19, 4:11 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Sep 19, 6:04 PM CDTFlash Flood WarningBMXChambers, Lee, Russell3 hr
Sep 19, 6:34 PM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Russell3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.